MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 3.5/4.5 PP DIS FEM PL R 16H 333MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS 3.5/4.5 PP DIS FEM PL R 16H 333MM; PLATE, FIXATION, BONE
Catalog Number 72585216
Medical Device Problem Codes Fracture (1260); Material Twisted/Bent (2981)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Swelling/ Edema (4577)
Date of Event 11/13/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after surgery had been performed on (b)(6)2024, the evos 3.5/4.5 pp dis fem pl r 16h 333mm bent along the 7th hole.The affected hole of plate had a 4.5 mm cortical lag screw inserted through the hole into a long spiral fracture.This adverse event was solved by revision surgery on (b)(6) 2024, in which the device was explanted and a competitor device was used instead.Current health status of patient is unknown.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, a sustained right femoral shaft distal fracture was produce due to a fall from standing height after slipping on the bathroom floor, thus, a surgery had been performed on (b)(6)2024.On (b)(6)2024 the patient developed new onset progressive pain and swelling right thigh when mobilizing.X-rays were requested, which showed that the evos 3.5/4.5 pp dis fem pl r 16h 333mm broken and bent along the 7th hole but was still partially attached.The affected hole of plate had a 4.5 mm cortical lag screw inserted through the hole into a long spiral fracture.This adverse event was solved by revision surgery on (b)(6) 2024, in which the device was explanted and a revision fixation with retrograde femoral nail and a smith and nephew evos large fragment plate as dual construct.Current health status of patient is continuing rehabilitation, progressing well, they have been mobilizing full weight bearing as tolerated in the post-operative period and remains under review.No further complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the device returned with the implant bent with the metal fractured at one of the medial insertion holes.The clinical/medical investigation concluded that, without the comparison of the immediate pre/post implantation imaging we are unable to confirm whether adequate fixation was achieved in the primary surgery.It is unknown if the patient¿s weight bearing status or over tightening of the screws contributed to this adverse event.Of note, the patient was revised to retrograde femoral nail and a smith and nephew evos large fragment plate as dual construct.Per report, the patient was participating in rehab, progressing well with full weight bearing as tolerated.The impact to the patient was reported symptoms of pain, swelling, the subsequent revision and her continued rehab.A lab analysis performed on the device concluded that the evos 3.5/4.5 pp dis fem pl r 16h 333mm broke and bent along the 7th hole, starting at the proximal end, after implantation.No other fractures or defects were seen on the rest of the plate.No material or manufacturing deviations were observed during this investigation.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for evos¿ plating system revealed in warnings section that it is extremely important to select the appropriate size and type components.Failure to use the largest possible components or improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both.Besides, warnings section stablishes that this device should not be used if package or product is damaged.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS 3.5/4.5 PP DIS FEM PL R 16H 333MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20843365
Report Number1020279-2024-02551
Device Sequence Number3759566
Product Code HRS
UDI-Device Identifier00885556771112
UDI-Public885556771112
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K203405
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72585216
Device Lot Number23BM08067
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/14/2024
Supplement Date Received by ManufacturerNot provided
05/12/2025
Initial Report FDA Received Date12/04/2024
Supplement Report FDA Received Date01/13/2025
05/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown